Iowa, 2021

Tornado and Hail in Iowa, June 20, 2021

June 20, 2021 · NWS DMX · 5 events in 4 counties and zones

Thunderstorms developed ahead of an advancing cold front. Storms produced some large hail up to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed ahead of an advancing cold front. Storms produced some large hail up to two inches in diameter. A tornado occurred just west of Pella producing EF1 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 11:59 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 11:59 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1259 PM CDT Sun Jun 20 2021

.UPDATE...
Issued at 1242 PM CDT Sun Jun 20 2021

The remnants of the MCS that moved into southwest Iowa early this
morning has pushed through western and central Iowa with any
lingering rain shower activity in eastern Iowa expected to
gradually diminish by early afternoon. Some much-needed rainfall
has fallen with many areas having received near or just above
0.5". Locations in southwest to central Iowa have received closer
to 1- 2" with some isolated pockets of 2+" in south central Iowa.

Clearing can be seen on satellite in western to central Iowa. This
clearing and sunshine is expected to continue, though the extent of
the clearing and in-turn surface heating, is a large factor in storm
initiation later this afternoon and evening. Temperatures in western
Iowa as of 12PM have recovered to the mid to upper 70s, with low 70s
further east under the cloud cover, but insolation is occurring
nonetheless.

The surface low pressure system and attached cold front was located
over eastern South Dakota with a upper-level jet streak coming in
from the west and driving some mid-level convection coming out of
eastern South Dakota. The low is expected to track eastward across
southern Minnesota through the afternoon hours bringing the cold
front with it passing northwest to southeast through Iowa this
afternoon into evening.

CAMs still hint that storms will initiate along and ahead of this
approaching cold front. Plenty of 0-3km CAPE, 2000-3000 J/kg of
MLCAPE, and 50 knots of wind shear along with steepening lapse rates
are expected in the warm sector. Our main window for convection
looks to be 3-9pm starting in northern Iowa, possibly around the
Mason City area, around that 3pm time frame.

The main concerns with the storms this afternoon and evening
continue to be large hail and damaging wind gusts, but a tornado or
two cannot be ruled out in our far eastern counties, though the main
tornado risk is likely further east where soundings show winds are
better backed with height.

The overall severe threat appears to be along and north of a
Pocahontas to Tama county line, with a secondary area of concern
over south central to southeast Iowa, where storms will likely be
more isolated, but still have the potential to be strong to severe.

&&

.DISCUSSION.../Today through Saturday/
Issued at 237 AM CDT Sun Jun 20 2021

Forecast Highlights:
-- Showers and storms this morning - main concerns sub-severe wind
   gusts, lightning, locally heavy rainfall
-- Severe storms possible this afternoon and evening - main
   concerns large hail, damaging wind gusts, a tornado
-- Cooler, lower humidity Monday and Tuesday
-- Return to normal and above normal temperatures with next
   highest rain chances later Tuesday and more so later Thursday
   into Friday

Details: A mesoscale convective system is moving into southwest
Iowa this morning and will spread needed rainfall to southern into
portions of central Iowa. This MCS' motion is being driven by the
mid-level shortwave that is lifting east-northeastward, which is
also bringing the boundary just south of the state slowly
northward. There is another convective cluster that has been
backbuilding over northern Missouri. This may cut off some of the
inflow for the MCS, though recent radar imagery has shown an
increase ahead of the MCW over our far southwest, which is likely
tied to the nose of the 35 knot 805mb low level jet and warm air
advection. That said, as the MCS has moved through eastern
Nebraska and into southwest Iowa, trend has been to weakening. As
this MCS moves into central Iowa, there could still be some strong
wind gusts, but likely below 50 if not 40 mph, lightning, and
locally heavy rainfall. Numerous high resolution and global models
show 1 to 2 inches of rain over some portions of southern into
perhaps central Iowa. An earlier run of the HRRR this evening was
showing over 3 inches in parts of Taylor into Union County with
the latest 6z run showing near 3 inches in Madison County. This
is in line with the 00z HREF 6 hour probability matched mean,
which also shows a bullseye over 3 inches in Guthrie County this
morning. Bottom line, most areas will not see 3 inches, but
isolated amounts near this are certainly possible.

As this MCS moves out by late morning, there is agreement that
the atmosphere should recovery with some clearing behind the
storms. MLCAPE of 1500 to 3000 J/kg and deep layer shear above 40
knots along with steepening lapse rates of 7 to 8C/km are expected
to develop ahead of the cold front in the warm sector. Questions
that do remain are how warm is it aloft for capping, near surface
flow that may make a more or less favorable environment for
tornadoes, and any impact of the decaying convective cluster to
the south, which is nebulous. While the latest run of the HRRR
shows little in the way of inhibition, the RAP, NAM, and GFS show
capping that will limit the afternoon convection largely to around
and after 20z. The surface wind field may be backed early this
afternoon, but that will probably be before convection begins.
After 20z, the surface wind field looks to have recovered largely
from the influence of the morning MCS resulting in surface winds
that will be from a south if not a south-southwest direction ahead
of the front. While initial development well away from the cold
front will be discrete, the low level flow should minimize the
risk of tornadoes to all but our far eastern counties if not
eastern Iowa and points east. This lines up well with the initial
Day 1 5% tornado area. Along the cold front, convergence and steep
lapse rates will be able to overcome any inhibition for storm
development by mid-afternoon. The main concern with storms this
afternoon and evening will be large hail and damaging wind gusts.
The largest hail should be with the discrete storms away from the
front with CAPE in the -10 to -30C layer over 1000 J/kg over
southern into central Iowa. While precipitable water values will
be above 1.5 inches with modest warm cloud depths, the antecedent
dry conditions, progressive nature of the storms, and the
850-300mb flow perpendicular to the boundary all point to
beneficial rainfall versus a flash flood concern. Rain amounts of
a half inch to an inch will be common east of I-35 with lesser
amounts near and west of I-35 this afternoon and evening. All of
the storms should slide out of our forecast area by around 3z.

In the wake of the cold front and beneath the longwave trough,
refreshing breezes and drier air/low humidity will move over the
state Monday into Tuesday. Temperatures will be 10 degrees below
normal on Monday with highs in the upper 60s to low 70s and in the
70s on Tuesday. Dewpoints in the 40s will be common from Monday
afternoon into Tuesday.

Northwest flow aloft will remain over the region, but moisture
return will be limited thorugh mid-week. An early opportunity for
showers and storms will be later Tuesday afternoon and evening as
low level theta-e advection takes places over Iowa. While the
deterministic model suite all show some QPF across the state
during this time period, the GFS and its ensemble members are the
most aggressive with many Euro ensemble members dry. Modest
instability, which will depend on moisture return, and deep layer
shear may be present for a few stronger storms, but widespread
severe weather is not likely. Ridging will then push the longwave
trough northeastward away from our region. This will result in
warmer temperatures that will be back to around if not above
normal. The highest heights with the ridge will remain over the
southern Plains stretching into the Ozarks. This will place Iowa
in a favorable location for shortwave troughs to bring rain and
storm chances to the area. While there are several chances of
showers and storms late this week that place prolonged period of
PoPs in the extended, the best setup looks to be later Thursday
into Friday as a trough and front drop into the region.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1242 PM CDT Sun Jun 20 2021

Clearing after the showers and thunderstorms this morning has
occurred from much of western to central Iowa, though some MVFR
CIGs are streaming in ahead of the approaching front in NW Iowa,
thus added tempo group of lower CIGs at KFOD. Additional showers
and storms are expected to develop by 20-21Z, some of which could
be severe, but will exit our CWA by about 2Z. Behind the cold
front, gusty northwest winds are expected overnight into Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KCM/Small
DISCUSSION...Ansorge
AVIATION...KCM/Small
Hazardous weather outlook, Jun 20, 1:43 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
243 PM CDT Sun Jun 20 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
243 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible this afternoon and this evening. Some
of the storms may be severe, with large hail and damaging winds
the primary threat. A tornado or two cannot be ruled out
especially across portions of north central and northeast Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances continue through the upcoming week.
The threat for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and this evening.

Zogg

In the hours before

Special weather statement, Jun 20, 2:38 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021

IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021

...Thunderstorm With Small Hail Developing over Northern Dallas
County...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.

LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
      4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408

REV

The radar

The Des Moines radar (KDMX), 80 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Union

When
June 20, 3:34 PM CST
Where
Union County, 4.43 mi NNW of Talmage
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.090, -94.150

Trained spotter report of two inch hail.

Hail, Poweshiek

When
June 20, 4:41 PM CST
Where
Poweshiek County, 3.73 mi SW of Grinnell Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
41.690, -92.760

Public report of half dollar sized hail.

Thunderstorm Wind, Decatur

When
June 20, 4:50 PM CST
Where
Decatur County, 2.32 mi NNW of Leon
Measured
70 kt (81 mph) estimated gust
Property damage
$90,000
Reported by
Fire Department/Rescue
Coordinates
40.760, -93.750

Osceola Fire Department reported a grain bin toppled and blocking US Highway 69. Time estimated via radar.

Tornado, Marion

When
June 20, 5:40 PM CST to 5:44 PM CST
Where
Marion County, 2.31 mi NNW of Pella Muni Arpt to 0.86 mi WNW of Pella
Rating
EF1
Path length
1.47 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.428, -92.974

Tornado touched down near Pella just to the northeast of the 195th Avenue and Highway 163 intersection. The tornado tracked east-southeast for nearly 1.5 miles, dissipating just east of 210th avenue. Tree damage and some structural damage to outbuildings was found, along with some shingle and siding damage to residences in the path.

Hail, Decatur

When
June 20, 5:43 PM CST
Where
Decatur County, 1.26 mi WNW of Davis City
Measured
1.5 in hail
Reported by
Public
Coordinates
40.640, -93.820

Public report with video of pea to ping pong ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957854, 957855, 957862, 957630, 957863.